Minnesota, 2009

Hail in Minnesota, July 20, 2009

July 20, 2009 · NWS FGF · 3 events in 1 county or zone

A trough of low pressure pushed through eastern North Dakota and into the Red River Valley and helped ignite a few thunderstorms. A good push of warm air in the lower layers of the atmosphere also helped sustain these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A trough of low pressure pushed through eastern North Dakota and into the Red River Valley and helped ignite a few thunderstorms. A good push of warm air in the lower layers of the atmosphere also helped sustain these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 20, 2:44 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 20, 2:44 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
344 AM CDT MON JUL 20 2009

.DISCUSSION...
MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST SURFACE
ANALYSIS...AN AREA OF LOW PRESSURE IS LOCATED IN N SD WITH AN
INVERTED TROF EXTENDING THROUGH ND ALONG A BIS TO MOT LINE. WHEN
LOOKING AT THE MODELS...THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH
SOME TIMING DIFFERENCES...ESPECIALLY LATER IN THE FORECAST.
THEREFORE...ENDED UP LEANING TOWARDS THE ADJMAVBC GUIDANCE FOR TEMPS
AND USED A GFS/NAM BLEND FOR POPS.

THE SURFACE BOUNDARY CONTINUES TO MOVE TO THE E TODAY...AND ALONG
WITH IT THE MAIN FOCUS FOR CONVECTION. ISOLD SVR TSRA HAVE BEEN
OCCURRING THROUGH THE NIGHT WITH THE MAIN SEVERE WEATHER THREAT FROM
THESE PULSE STORMS BEING LARGE HAIL. ALTHOUGH A PERIOD OF WEAKENING
CAN BE ANTICIPATED THROUGH THE MORNING INTO EARLY AFTERNOON HOURS...
CONTINUED MONITORING WILL NEED TO OCCUR DUE TO THE NATURE OF THESE
STORMS. THE FRONT IS EXPECTED TO MOVE OUT OF THE AREA TONIGHT...
TAKING THE PCPN THREAT WITH IT.

FOR TUE INTO THU...SURFACE HIGH PRESSURE WILL KEEP THE N PLAINS DRY
WITH TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL. THE NEXT CHANCE FOR
PCPN ARRIVES ON THU NIGHT AND LASTS INTO THE WEEKEND AS ANOTHER LOW
PRESSURE SYSTEM MOVES OUT OF THE ROCKIES INTO THE N PLAINS.

&&

.AVIATION...
VFR CIGS AND VSBYS EXPECTED TODAY WITH THE POTENTIAL FOR TSRA
MOVING FROM W TO E ACROSS THE AREA IN CONJUNCTION WITH A FRONTAL
PASSAGE TODAY INTO THIS EVENING. SE-S WINDS AROUND 15 KTS GUSTING
TO 25 KTS...EXPECTED TO TURN TO THE SW-W AS THE FRONT PASSES AND
DIMINISH TO AROUND 10 KTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG
Hazardous weather outlook, Jul 19, 5:48 AM CST, 23 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
648 AM CDT SUN JUL 19 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
648 AM CDT SUN JUL 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY WEST OF THE RED RIVER
VALLEY LATE TONIGHT AHEAD OF AN APPROACHING COLD FRONT. ANY STORMS
WHICH OCCUR ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY AND MONDAY NIGHT AS
A COLD FRONT MOVES SLOWLY ACROSS THE REGION. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

In the hours before

Special weather statement, Jul 20, 12:47 AM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
147 AM CDT MON JUL 20 2009

NDZ015-200715-
RAMSEY ND-
147 AM CDT MON JUL 20 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAMSEY COUNTY IN
NORTHEAST NORTH DAKOTA...

UNTIL 215 AM CDT

AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM
WAS LOCATED 4 MILES EAST OF STARKWEATHER...OR 23 MILES NORTH OF
DEVILS LAKE...MOVING TO THE EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
DERRICK AT 215 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4854 9834 4832 9833 4834 9888 4854 9890
TIME...MOT...LOC 0647Z 259DEG 18KT 4844 9878

TG/JK
Special weather statement, Jul 20, 2:49 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 AM CDT MON JUL 20 2009

NDZ027-200915-
GRAND FORKS ND-
349 AM CDT MON JUL 20 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAND FORKS COUNTY IN
NORTHEAST NORTH DAKOTA...

UNTIL 415 AM CDT

AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM
WAS LOCATED 4 MILES NORTHWEST OF KEMPTON...OR 29 MILES WEST OF GRAND
FORKS...MOVING TO THE EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
KEMPTON AT 355 AM CDT...ARVILLA AT 410 AM CDT...EMERADO AT 415 AM
CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4804 9727 4773 9720 4773 9782 4798 9784
TIME...MOT...LOC 0849Z 259DEG 21KT 4785 9767

JK
Special weather statement, Jul 20, 2:56 AM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
356 AM CDT MON JUL 20 2009

NDZ007-200930-
CAVALIER ND-
356 AM CDT MON JUL 20 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAVALIER COUNTY IN NORTHEAST
NORTH DAKOTA...

UNTIL 430 AM CDT

AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM
WAS LOCATED NEAR LANGDON...MOVING TO THE EAST AT 25 MPH.

THE THUNDERSTORM WILL BE ABOUT...
7 MILES WEST OF OLGA AT 430 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4896 9800 4869 9796 4867 9851 4892 9856
TIME...MOT...LOC 0856Z 261DEG 13KT 4878 9837

JK
Local storm report, Jul 20, 3:17 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 AM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             2 N LANGDON             48.79N 98.37W
07/20/2009  E0.88 INCH       CAVALIER           ND   LAW ENFORCEMENT

            PEA TO NICKEL SIZED HAIL WITH 1.10 INCHES OF RAIN.

&&

JKAISER
Special weather statement, Jul 20, 3:20 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
420 AM CDT MON JUL 20 2009

MNZ001-NDZ027-200945-
WEST POLK MN-GRAND FORKS ND-
420 AM CDT MON JUL 20 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK COUNTY IN
NORTHWEST MINNESOTA AND SOUTHEASTERN GRAND FORKS COUNTY IN NORTHEAST
NORTH DAKOTA...

UNTIL 445 AM CDT

AT 417 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM
WAS LOCATED 7 MILES SOUTH OF EMERADO...OR 16 MILES SOUTHWEST OF GRAND
FORKS...MOVING TO THE EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
THOMPSON AT 440 AM CDT...GRAND FORKS AT 445 AM CDT...

INTERSTATE 29 BETWEEN MILE MARKERS 126 AND 144 AT 440 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4804 9687 4768 9676 4768 9748 4799 9752
TIME...MOT...LOC 0920Z 263DEG 28KT 4782 9736

NG
Special weather statement, Jul 20, 4:53 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
553 AM CDT MON JUL 20 2009

MNZ002-NDZ030-201145-
NORMAN MN-TRAILL ND-
553 AM CDT MON JUL 20 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORMAN COUNTY IN
NORTHWEST MINNESOTA AND SOUTHEASTERN TRAILL COUNTY IN SOUTHEAST NORTH
DAKOTA...

UNTIL 645 AM CDT

AT 552 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM
WAS LOCATED 4 MILES EAST OF BLANCHARD...OR 35 MILES NORTHWEST OF
FARGO...MOVING TO THE EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
KELSO AT 600 AM CDT...9 MILES SOUTH OF CALEDONIA AT 615 AM CDT...
HALSTAD AT 620 AM CDT...

INTERSTATE 29 BETWEEN MILE MARKERS 96 AND 102 AT 600 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4749 9662 4725 9662 4725 9731 4750 9730
TIME...MOT...LOC 1053Z 272DEG 27KT 4734 9712

JK

The radar

The Fargo/Grand Forks radar (KMVX), 48 km away, was scanning. The volume nearest the first event began at 11:16 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Norman

When
July 20, 5:17 AM CST
Where
Norman County, 1.46 mi SSW of Hendrum
Measured
1 in hail
Reported by
Public
Coordinates
47.250, -96.830

Hail, Norman

When
July 20, 5:20 AM CST
Where
Norman County, 3.1 mi NNE of Perley
Measured
0.75 in hail
Reported by
Public
Coordinates
47.220, -96.790

Hail, Norman

When
July 20, 5:20 AM CST
Where
Norman County, 5.05 mi ESE of Hendrum
Measured
0.88 in hail
Reported by
Public
Coordinates
47.230, -96.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173157, 173158, 173159.